Alert archive / Minnesota / Freeze Warnings in 2020
Freeze Warning 1, NWS Twin Cities, MN
NWS Twin Cities, MN issued this freeze warning at May 7, 2020, 3:46 AM CDT for 30 counties in Minnesota; 6 counties in Wisconsin. It took effect at May 8, 2020, 3:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 2020, 3:46 AM CDT (08:46 UTC)
- In effect from
- May 8, 2020, 3:00 AM CDT
- Expired
- May 8, 2020, 9:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Twin Cities, MN
All 36 counties
Anoka County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Nicollet County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Swift County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 31 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.8 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2774 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
293 WWUS73 KMPX 070846 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 346 AM CDT Thu May 7 2020 MNZ057>063-065>070-074>078-082>085-091>093-WIZ023>028-071700- /O.NEW.KMPX.FZ.W.0001.200508T0800Z-200508T1400Z/ /O.NEW.KMPX.FZ.A.0001.200509T0600Z-200509T1300Z/ Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-Renville- McLeod-Sibley-Carver-Scott-Dakota-Brown-Nicollet-Le Sueur-Rice- Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Hudson, River Falls, Menomonie, Durand, Chippewa Falls, and Eau Claire 346 AM CDT Thu May 7 2020 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CDT FRIDAY... ...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 28 expected. For the Freeze Watch, sub-freezing temperatures as low as 28 possible. The core of the Twin Cities metro will likely remain in the mid 30s both nights. * WHERE...Portions of west central Wisconsin and central, east central, south central and southeast Minnesota. * WHEN...For the Freeze Warning, from 3 AM to 9 AM CDT Friday. For the Freeze Watch, from late Friday night through Saturday morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ MNZ054>056-064-073-071700- /O.NEW.KMPX.FZ.W.0001.200508T0800Z-200508T1400Z/ Lac Qui Parle-Swift-Chippewa-Yellow Medicine-Redwood- Including the cities of Madison, Benson, Montevideo, Granite Falls, and Redwood Falls 346 AM CDT Thu May 7 2020 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Lac Qui Parle, Swift, Chippewa, Yellow Medicine and Redwood Counties. * WHEN...From 3 AM to 9 AM CDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ Borghoff
2 follow-up statements
704 WWUS73 KMPX 071936 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 236 PM CDT Thu May 7 2020 MNZ057>063-065>070-074>078-082>085-091>093-WIZ023>028-081000- /O.CON.KMPX.FZ.W.0001.200508T0800Z-200508T1400Z/ /O.CON.KMPX.FZ.A.0001.200509T0600Z-200509T1300Z/ Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-Renville- McLeod-Sibley-Carver-Scott-Dakota-Brown-Nicollet-Le Sueur-Rice- Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Hudson, River Falls, Menomonie, Durand, Chippewa Falls, and Eau Claire 236 PM CDT Thu May 7 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT FRIDAY... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 28 expected. For the Freeze Watch, sub-freezing temperatures as low as 28 possible. The core of the Twin Cities metro will likely remain in the mid 30s both nights. * WHERE...Portions of west central Wisconsin and central, east central, south central and southeast Minnesota. * WHEN...For the Freeze Warning, from 3 AM to 9 AM CDT Friday. For the Freeze Watch, from late Friday night through Saturday morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ MNZ054>056-064-073-081000- /O.CON.KMPX.FZ.W.0001.200508T0800Z-200508T1400Z/ Lac Qui Parle-Swift-Chippewa-Yellow Medicine-Redwood- Including the cities of Madison, Benson, Montevideo, Granite Falls, and Redwood Falls 236 PM CDT Thu May 7 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Lac Qui Parle, Swift, Chippewa, Yellow Medicine and Redwood Counties. * WHEN...From 3 AM to 9 AM CDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
964 WWUS73 KMPX 080811 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 311 AM CDT Fri May 8 2020 MNZ057>063-065>070-074>078-082>085-091>093-WIZ023>028-081615- /O.UPG.KMPX.FZ.A.0001.200509T0600Z-200509T1300Z/ /O.NEW.KMPX.FZ.W.0002.200509T0600Z-200509T1300Z/ /O.CON.KMPX.FZ.W.0001.000000T0000Z-200508T1400Z/ Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-Renville- McLeod-Sibley-Carver-Scott-Dakota-Brown-Nicollet-Le Sueur-Rice- Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Hudson, River Falls, Menomonie, Durand, Chippewa Falls, and Eau Claire 311 AM CDT Fri May 8 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT SATURDAY... * WHAT...For the first Freeze Warning, sub-freezing temperatures as low as 29. For the second Freeze Warning, sub-freezing temperatures as low as 28 expected. * WHERE...Portions of west central Wisconsin and central, east central, south central and southeast Minnesota. * WHEN...For the first Freeze Warning, until 9 AM CDT this morning. For the second Freeze Warning, from 1 AM to 8 AM CDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ MNZ054>056-064-073-081400- /O.CON.KMPX.FZ.W.0001.000000T0000Z-200508T1400Z/ Lac Qui Parle-Swift-Chippewa-Yellow Medicine-Redwood- Including the cities of Madison, Benson, Montevideo, Granite Falls, and Redwood Falls 311 AM CDT Fri May 8 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 30. * WHERE...Yellow Medicine, Chippewa, Lac Qui Parle, Swift and Redwood Counties. * WHEN...Until 9 AM CDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ Borghoff
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this freeze warning went out at May 6, 10:44 PM CDT, 5 hours 2 minutes earlier.
Area forecast discussion, May 6, 10:44 PM CDT, 5 hours 2 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1044 PM CDT Wed May 6 2020 .UPDATE... Issued at 1045 PM CDT Wed May 6 2020 Updated for the 06Z Aviation Discussion. && .SHORT TERM...(This evening through Thursday night) Issued at 238 PM CDT Wed May 6 2020 Primary concerns in the short term are frost/freeze potential (mainly Thursday night) and fire weather conditions. Latest visible satellite imagery shows scattered to broken cu across the area, with some towering cu and a few showers across the south where better low-level moisture (and slightly cooler mid-level temperatures) are in place. However, mixing continue to bring down boundary layer dewpoints, and showers are tending to fade with time, which should continue through the rest of the afternoon. Look for the clouds to mix out tonight, with just some scattered mid/high clouds across the area. Winds won't die off completely with a bit of a pressure gradient remaining, but should diminish enough for temperatures to drop into 30s over most of the area, with the coolest readings expected north of I-94. Some frost is possible in that area, but with green-up still lagging an advisory isn't needed at this time (something that will need continued monitoring as we move forward). There is a narrow corridor where there is sufficient green-up where an advisory could be issued, but temperatures are more marginal (west central Wisconsin), and with a dry boundary layer things may simply not get down to the frost point. Colder temperatures are expected Thursday night, with below freezing readings anticipated for much of the area, so subsequent shifts will likely need to look into the potential for advisories and/or warnings for portions of the forecast area for that time frame. Otherwise, Thursday looks to be quiet weatherwise, with highs in the mid 50s to around 60 and partly cloudy skies. Clouds will be a bit more prevalent southwest Thursday, and an isolated shower can't be ruled out as a weak shortwave trough drops southeast in the upper flow. Deep mixing is expected again on Thursday, which will work to drop RH values down below 30 percent across most of the area, with some sub-20 percent RH possible across the north/east portion of the area. Winds look slightly lighter than today, so Red Flag conditions may not be met, but it will need to be monitored and we will continue to coordinate with land management agencies to ascertain the condition of fuels. .LONG TERM...(Friday through Wednesday) Issued at 238 PM CDT Wed May 6 2020 The long term continues to look well below normal temperature wise with several bouts of frost/freeze conditions and the possibility of a late season snow. Anomalously cold temperatures will move across the CWA Friday in the wake of the cold front. Elevated fire weather concerns will exist then as RHs drop to 20-25% during the day and winds gust 20-25kts. Should see a decreasing wind trend from the west in the afternoon. Actual air temperatures will struggle to warm through the 40s over the east with some lower 50s over western MN Friday afternoon. Models are only in fair agreement with timing of the initial short wave moving across the Dakotas and Minnesota Saturday. It appears it will remain dry until Saturday morning as the system drops into the area. Depending on overall cloud trends, much of the area will likely see a frost/freeze by Saturday morning. Cold air will drop in the systems wake, and timing could prove critical for a rain changing to wet snow scenario across at least the northern CWA late Saturday night into early Sunday morning. Doesnt appear to be much potential for significant accumulation with this late season event. Previous GEFS and EPS ensembles continue to show quite a few snow members however. Will need to watch this trend. Once again, we could see frost/freeze potential Sunday night and again Monday night with overall cloud trend the main limiting factor. Late in the period, we see the upper flow pattern change to more west/southwest. This should bring warmer flow back into the region with Wednesday highs warming though the low/mid 60s. Along with the warmer air, the chance of showers makes a return as somewhat deeper moisture moves in from the west. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1045 PM CDT Wed May 6 2020 VFR conditions through the period, with SCT/BKN high clouds building into he region through the morning and afternoon. Winds will remain northwesterly to northerly with speeds around 5 kts overnight, increasing to 10-15 kts tomorrow afternoon with gusts around 20 kts. KMSP...Gusts around 20 kts are expected to develop by early afternoon. /OUTLOOK FOR KMSP/ Fri...VFR. Wind N 10-20 kts. Sat...VFR. Chance of -RA/MVFR. Wind W 5 kts. Sun...VFR. Chance of -RA/MVFR. Wind N at 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...ETA SHORT TERM... LONG TERM...DWE AVIATION...ETA
Hazardous weather outlook, May 6, 12:22 PM CDT, 15 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1222 PM CDT Wed May 6 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 071730- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1222 PM CDT Wed May 6 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A series of frost/freeze events is expected late this week into early next week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 3:46 AM CDT | Freeze Watch | MPX | Anoka, Blue Earth, Brown, Carver, Dakota, Faribault and 19 more | 23 hr |
Nearby
Freeze Warnings in Minnesota, 2020Freeze Warnings in Wisconsin, 2020Every freeze warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.